Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Depression Support Center Depression Support Center

Another Abilify question...

Posted by on Apr. 30, 2013 at 11:56 PM
  • 6 Replies
First of all I would like to thank you ladies for your patience and responses with all my Abilify posts/questions. For those of you who have taken Abilify, did it make you gain weight? I KNOW Im gaining weight since starting on 2mg of it a few months ago. My dr had told me it IS a possible side effect, but that it was a lot less likely than with Risperdal, which I quit taking because of the weight gain. Ugh, Im so sick of meds doing this to me, why cant they make freakin meds that actually work for me but dont make me fat?! Grrr!!! :-(
Posted on CafeMom Mobile
by on Apr. 30, 2013 at 11:56 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-6):
lyrick24
by Ruby Member on May. 1, 2013 at 7:00 AM
1 mom liked this

 i didnt take it long enough for me to gain wt. but i am on risperdal and it does make me gain wt. are you exercising? sometimes we have to deal with the side effects of a med just because it is working for us. i always tell my husband i would rather be fat and happy than skinny and suicidal. you just have to weigh out the lesser of two evils.

lancet98
by Bronze Member on May. 1, 2013 at 11:07 AM

I just went to a presentation on metabolic disorder, and no, abilify is not showing a tendency to increase weight, but other medications, especially olanzepine and clozapine(risperdal too), are showing this effect frequently - in more than a third of some populations taking olanzepine, clozapine medications.   If you are gaining weight there are probably other factors.

It's also been shown that lifestyle changes - adding modest amounts of exercise, can reduce/remove weight gain, even when medication encourages the appetite.

mandaboo99
by Member on May. 1, 2013 at 11:17 AM

Hey :) I know it sucks!! As long as the medication is working take it as a win :) The weight you can help as well, exercise reqularly and try to eat clean. Try to carry healthy snacks (dried fruit, trail mix) on you so when you get the munchies you dont go to the vending machine. Good luck with everything, Message me if you was to chat!!

Amanda


Quoting ashleighmama:

First of all I would like to thank you ladies for your patience and responses with all my Abilify posts/questions. For those of you who have taken Abilify, did it make you gain weight? I KNOW Im gaining weight since starting on 2mg of it a few months ago. My dr had told me it IS a possible side effect, but that it was a lot less likely than with Risperdal, which I quit taking because of the weight gain. Ugh, Im so sick of meds doing this to me, why cant they make freakin meds that actually work for me but dont make me fat?! Grrr!!! :-(



ashleighmama
by Ashleigh on May. 1, 2013 at 11:19 AM

 Oh wow, that's good info to know. I would rather the weight gain just be from me instead of the Abilify causing it, because I really don't want to go off of it, I would like for my dr. to increase my mgs. at my next appt. I've just had experiences with meds. in the past that DID cause weight gain, like Risperdal and Lithium and no matter what I did, I could NOT lose any of the weight (until I went off them) and my weight just kept going up, up, up. If it's just me being a pig, that's better because at least I'm in control of that, you're not in control of it when it's the meds causing the weight gain. Thank you for your reply, I appreciate it, it makes me more hopeful.

Quoting lancet98:

I just went to a presentation on metabolic disorder, and no, abilify is not showing a tendency to increase weight, but other medications, especially olanzepine and clozapine(risperdal too), are showing this effect frequently - in more than a third of some populations taking olanzepine, clozapine medications.   If you are gaining weight there are probably other factors.

It's also been shown that lifestyle changes - adding modest amounts of exercise, can reduce/remove weight gain, even when medication encourages the appetite.

 

lancet98
by Bronze Member on May. 1, 2013 at 11:35 AM

 

Many people have actually switched to abilify because it doesn't encourage weight gain.

I bet all the big pharm companies are kicking themselves in the butt because they said, 'oh no thank you, we already have a great medication', when the little group of guys who developed abilify came here trying to get anyone interested in marketing it.

Woops!   LOL.   A better medication is a better medication!   None of them are perfect but it is still a huge step forward.

Actually abilify is a part of a whole new concept in medication, basically, work with the person's biochemistry instead of against it.

Quoting ashleighmama:

 Oh wow, that's good info to know. I would rather the weight gain just be from me instead of the Abilify causing it, because I really don't want to go off of it, I would like for my dr. to increase my mgs. at my next appt. I've just had experiences with meds. in the past that DID cause weight gain, like Risperdal and Lithium and no matter what I did, I could NOT lose any of the weight (until I went off them) and my weight just kept going up, up, up. If it's just me being a pig, that's better because at least I'm in control of that, you're not in control of it when it's the meds causing the weight gain. Thank you for your reply, I appreciate it, it makes me more hopeful.

Quoting lancet98:

I just went to a presentation on metabolic disorder, and no, abilify is not showing a tendency to increase weight, but other medications, especially olanzepine and clozapine(risperdal too), are showing this effect frequently - in more than a third of some populations taking olanzepine, clozapine medications.   If you are gaining weight there are probably other factors.

It's also been shown that lifestyle changes - adding modest amounts of exercise, can reduce/remove weight gain, even when medication encourages the appetite.

 

 

 

matreshka
by Ruby Member on May. 1, 2013 at 11:51 AM

I did not gain weight on it.

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN